Autoimmune Syndrome Induced by Adjuvants (ASIA) in the Middle East: Morphea following silicone implantation

S. Kivity, M. Katz, P. Langevitz, I. Eshed, D. Olchovski, A. Barzilai

Research output: Contribution to journalArticlepeer-review

Abstract

Morphea and other scleroderma-like skin conditions are occasionally linked with exposure to chemical compounds such as silicone. We treated a 56-year-old woman with generalized severe skin induration accompanied with systemic symptoms and peripheral eosinophilia, which appeared 2.5 years after breast silicone implantation and abdominal liposuction. Blood test results and histopathological examination of her skin suggested the diagnosis of morphea overlapping with eosinophilic fasciitis. Her skin disease was presumed to be an autoimmune reaction to silicone implantation. While the removal of the implants did not improve her illness, treatment with 1 mg/kg prednisone and PUVA bath was initiated, with some improvement. This patient illustrates an example of ASIA (Autoimmune Syndrome Induced by Adjuvants), as her disease appeared following exposure to an adjuvant stimulus, with 'typical', although not well-defined, autoimmune manifestations.

Original languageEnglish
Pages (from-to)136-139
Number of pages4
JournalLupus
Volume21
Issue number2
DOIs
StatePublished - Feb 2012

Keywords

  • ASIA
  • morphea
  • scleroderma
  • silicone

Fingerprint

Dive into the research topics of 'Autoimmune Syndrome Induced by Adjuvants (ASIA) in the Middle East: Morphea following silicone implantation'. Together they form a unique fingerprint.

Cite this